Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 66, NWS Tucson, AZ

September 8, 2014Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 8, 2014, 10:06 AM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2014, 10:06 AM MST (17:06 UTC)
Expired
Sep 8, 2014, 1:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 83 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 5.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1182 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WGUS55 KTWC 081706
FFWTWC
AZC019-021-082000-
/O.NEW.KTWC.FF.W.0066.140908T1706Z-140908T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1006 AM MST MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  SOUTHWESTERN PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 100 PM MST

* AT 953 AM MST...HEAVY RAIN CONTINUED TO FALL ACROSS A LARGE AREA   
  OF THE NORTH-CENTRAL PIMA AND SOUTHWEST PINAL COUNTIES. HEAVY      
  RAINFALL ACROSS THE NORTHERN PORTION OF THE TOHONO O'ODHAM NATION  
  AROUND THE COMMUNITIES OF SILVER BELL AND NORTH KOMELIK. HEAVY     
  DOWNPOURS WERE ALSO REPORTED AROUND PICACHO PEAK AND RED ROCK. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELOY AND   
  AVRA VALLEY...RED ROCK...PICACHO PEAK AND NORTHERN SECTIONS OF THE 
  TOHONO O'ODHAM NATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3250 11232 3251 11222 3255 11221 3276 11174
      3273 11173 3274 11166 3276 11160 3287 11149
      3266 11121 3209 11131 3197 11183

$$
1 follow-up statement
547 
WGUS75 KTWC 081936
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1236 PM MST MON SEP 8 2014

AZC019-021-082000-
/O.CON.KTWC.FF.W.0066.000000T0000Z-140908T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
1236 PM MST MON SEP 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM MST FOR
SOUTHWESTERN PINAL AND CENTRAL PIMA COUNTIES...

THE HEAVY RAINFALL THAT PROMPTED THE FLASH FLOOD WARNING HAD ENDED 
ACROSS PARTS OF SOUTHWEST PINAL COUNTY AND NORTHERN PORTIONS OF THE 
TOHONO O'ODHAM NATION EARLY THIS AFTERNOON. MOST OF THIS HEAVY RAIN 
HAD MOVED INTO SOUTHEASTERN PORTIONS OF PINAL COUNTY AND THE GREATER 
TUCSON AREA WHERE A FLASH FLOOD WARNING REMAINED IN EFFECT UNTIL 245 
PM MST. 

LATEST SATELLITE AND RADAR TRENDS SUGGESTED THAT NO ADDITIONAL HEAVY 
RAINFALL CAN BE EXPECTED ACROSS SOUTHWEST PINAL COUNTY AND NORTHERN 
PORTIONS OF THE TOHONO O'ODHAM NATION IN THE NEXT FEW HOURS. THAT 
SAID...THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME AT 1 PM MST. 
PONDING OF WATER ON AREA ROADS AND ELEVATED FLOWS IN NORMALLY DRY 
WASHES CAN STILL BE ENCOUNTERED DUE TO THE EARLIER RAINS. ALSO...A 
FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST ARIZONA SO 
BE ALERT TO ADDITIONAL RAINFALL LATER TODAY. 


LAT...LON 3250 11232 3251 11222 3255 11221 3276 11174
      3273 11173 3274 11166 3276 11160 3287 11149
      3266 11121 3209 11131 3197 11183

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:45 AM MST, 21 minutes earlier.

Area forecast discussion, Sep 8, 9:45 AM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST MON SEP 8 2014

.SYNOPSIS...SCATTERED SHOWERS TO INCREASE IN COVERAGE AND INTENSITY
TODAY THROUGH TONIGHT. SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN.
MOISTURE WILL BEGIN TO DIMINISH ON WESTERLY FLOW TUESDAY ONWARD FOR
A BRIEF DRY PERIOD FROM LATE WEDNESDAY THROUGH LATE THURSDAY WITH
AFTERNOON TEMPERATURES RISING BACK TO NORMAL LEVELS DURING THAT
TIME. LOW END RAIN CHANCES WILL RETURN LATE NEXT WEEK AND INTO THE
WEEKEND...BUT MAINLY EAST OF TUCSON.

&&

.DISCUSSION...ALL OF THE MAJOR FLOODING ISSUES THIS MORNING HAVE
BEEN UP IN MARICOPA COUNTY WHERE PHOENIX SKY HARBOR AIRPORT HAS
RECORDED OVER 3" OF RAIN THIS MORNING...AN ALL-TIME DAILY RECORD.
FOR OUR NECK OF THE CACTI WE'VE SEEN SCATTERED HEAVY RAINERS DEVELOP
OVER PARTS OF PIMA AND PINAL COUNTIES. EXPECT THESE STORMS TO
INCREASE IN AREAL COVERAGE THIS MORNING INTO THIS AFTERNOON. THE
ONLY EXCEPTION TO THIS IS OUT IN WESTERN PIMA COUNTY WHERE I HAVE
DROPPED THE FLASH FLOOD WATCH. THE THREAT OF HEAVY RAIN THIS MORNING
INTO EARLY THIS AFTERNOON WILL BE ACROSS PINAL...CENTRAL/EASTERN
PIMA AND SANTA CRUZ COUNTIES. THE EASTERN ZONE WILL BE UNDER THE
THREAT MAINLY THIS AFTERNOON INTO EARLY THIS EVENING. RAN OUT
ANOTHER UPDATE TO THE FORECAST FOR CURRENT TRENDS.

&&

.AVIATION...VALID THRU 09/12Z
SCTD-NUMEROUS SHRA ISOLD TSRA EXPECTED THRU 09/02Z. AREAS OF
CEILINGS AT 5-8K FT AGL WITH MULTIPLE LEVELS ABV. LOCAL MVFR
CEILINGS/VSBYS WITH THE STRONGER SHRA+/TSRA. SURFACE WIND GENERALLY
LESS THAN 10 KTS EXCEPT GUSTY OUTFLOW WINDS IN THE VICINITY OF
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DEEP MOISTURE ACROSS THE REGION WILL MAINTAIN THE
THREAT FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH THIS
EVENING.  ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY
RAIN WITH THE POTENTIAL FOR LOCAL FLOODING PROBLEMS.  20-FOOT WINDS
WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN...EXCEPT FOR STRONG GUSTY
OUTFLOWS ASSOCIATED WITH THUNDERSTORMS.  THE DEEP MOISTURE OVER THE
REGION WILL DIMINISH TUESDAY ONWARD RESULTING IN A DECREASING THREAT
OF CONVECTION ACROSS THE AREA.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FLASH FLOOD WATCH THROUGH MIDNIGHT THIS EVENING FOR MOST OF
   SOUTHEAST ARIZONA INCLUDING AZZ502>515.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Sep 8, 9:22 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
922 AM MST MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     FLASH FLOOD      3 N DAVIS-MONTHAN AIR F 32.22N 110.87W
09/08/2014                   PIMA               AZ   NWS EMPLOYEE

            SAW A CAR STALLED IN FLOOD WATERS NEAR PARK PLACE MALL

&&

EVENT NUMBER TWC1400108

KD
Local storm report, Sep 8, 9:48 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
948 AM MST MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     FLASH FLOOD      2 SE SADDLEBROOKE       32.51N 110.88W
09/08/2014                   PINAL              AZ   TRAINED SPOTTER

            SADDLEBROOKE WASH OUT OF ITS BANKS.

&&

EVENT NUMBER TWC1400109

GLZ

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:21 PM MSTAreal Flood AdvisoryTWCPima84 min
Sep 7, 8:37 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz21 hr
Sep 8, 7:31 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Sep 8, 8:47 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 8, 8:58 AM MSTFlash Flood WarningTWCPima2 hr
Sep 8, 9:05 AM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 8, 9:25 AM MSTFlash Flood WarningTWCPima, Pinal110 min
Sep 8, 9:27 AM MSTFlash Flood WarningTWCPima2 hr
Sep 8, 11:00 AM MSTFlash Flood WarningTWCPima, Pinal4 hr
Sep 8, 12:11 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 8, 1:06 PM MSTAreal Flood AdvisoryTWCCochise114 min
Sep 8, 1:18 PM MSTFlash Flood WarningTWCCochise87 min
Sep 8, 1:40 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 8, 2:45 PM MSTAreal Flood WarningTWCPima6 hr
Sep 8, 3:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 8, 3:13 PM MSTAreal Flood AdvisoryTWCGreenlee3 hr
Sep 8, 3:27 PM MSTFlash Flood WarningTWCCochise3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.